Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS San Diego, CA

September 13, 2011Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 3:51 PM PDT for Riverside County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 3:51 PM PDT (22:51 UTC)
Expired
Sep 13, 2011, 4:15 PM PDT
In force
24 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 72 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS56 KSGX 132251
SVRSGX
CAC065-132315-
/O.NEW.KSGX.SV.W.0022.110913T2251Z-110913T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT.

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL RIVERSIDE COUNTY...OR 22 MILES
  EAST OF TEMECULA...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND POSSIBLY DAMAGING WINDS...CONTINUOUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3353 11665 3344 11661 3343 11684 3354 11683
      3359 11671
TIME...MOT...LOC 2251Z 328DEG 3KT 3347 11675

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:50 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 13, 1:50 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT TUE SEP 13 2011

.SYNOPSIS...
AN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE INLAND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS WILL DIMINISH TONIGHT...BUT REDEVELOP WEDNESDAY AFTERNOON.
THE TROUGH WILL MOVE INLAND THURSDAY FOLLOWED BY DRY WEATHER FRIDAY
THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS REFORMED OVER THE MOUNTAINS THIS AFTERNOON. THE
STRONGEST CELL WAS OVER WRIGHTWOOD IN THE SAN BERNARDINO MOUNTAINS
BETWEEN 100-145 PM. THIS STORM SHOWED VERY LITTLE MOVEMENT AND HAD
THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WARNING WAS ISSUED
FOR THIS STORM.

ON THE LARGER SCALE...SHORTWAVE ENERGY ROUNDING THE BASE OF THE
TROUGH OVER THE COASTAL WATERS WAS MOVING EAST TOWARD NORTHERN
BAJA/SAN DIEGO COUNTY THIS AFTERNOON. DIFLUENT FLOW AHEAD OF THE
UPPER LOW ALONG WITH HIGH PW VALUES AND DAYTIME HEATING WILL SUPPORT
T-STORM DEVELOPMENT THROUGH THE AFTERNOON. CAPE VALUES RANGE FROM
1200-1500 J/KG. THE STRONGEST CELLS WILL LIKELY REMAIN EAST OF OUR
AREA OVER IMPERIAL COUNTY AND NORTHERN MEXICO. HOWEVER...T-STORMS
WILL BE POSSIBLE OVER OUR MTNS AND DESERTS THROUGH THE AFTERNOON.
CLOUDS WERE ALSO FORMING OVER THE ELSINORE CONVERGENCE ZONE WHERE
SHOWERS OR ISOLATED T-STORMS MAY FORM.

A FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM FOR THE MOUNTAINS AND
DESERTS. THE STORMS OVER THE SAN BERNARDINO MOUNTAINS AND THE HIGH
DESERTS ARE MOVING MUCH MORE SLOWLY. THIS IS WHERE THE FLASH FLOOD
POTENTIAL WILL BE GREATEST. THE CELLS OVER THE RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS WERE MOVING MUCH MORE QUICKLY IN
THE STRONGER SOUTHWEST FLOW AHEAD OF THE TROUGH.

ON WEDNESDAY THE MOISTURE WILL STILL BE SUFFICIENT FOR
THUNDERSTORMS IN THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY
AFTERNOON. THE LOW PRESSURE SYSTEM SLOWLY MOVES EAST THURSDAY AND WE
START TO DRY OUT FOR MORE SEASONABLE WEATHER FRIDAY THROUGH SUNDAY.

&&

.AVIATION...
132000Z...COASTAL/INLAND AREAS...SLIGHT CHANCE OF TSRA/+SHRA THROUGH
14/0000 UTC FOR THE INLAND AREAS. OTHERWISE...VFR CONDS WILL
CONTINUE. MARINE LAYER STRATUS SHOULD RETURN TONIGHT...WITH BKN CIGS
AT 1200 AND 700 FT FOR KSAN AND KCRQ RESPECTIVELY...WITH TOPS
BETWEEN 1600 AND 1800 FT...STARTING AT AROUND 14/0600 UTC. LOOKING
LIKE THE STRATUS WILL NOT MAKE IT INTO KSNA TONIGHT...BUT THAT COULD
CHANGE. STRATUS SHOULD CLEAR OUT BY 14/1700 UTC AT KSAN AND
KCRQ...MAKING WAY FOR VFR CONDS. KONT WILL HAVE VFR CONDS THROUGH
TOMORROW.

MTNS/DESERTS...FROM 13/2000-14/0400 UTC...SCT-BKN TSRA WITH BASES
MAINLY FL075-FL100...AND OCCASIONALLY AS LOW AS 3000 FT ABOVE
MSL...WITH TOPS AT FL350-400. SOME TSRA WILL RESULT IN TEMPO VIS AOB
3SM FOR KPSP AND KTRM AND MAY BE ACCOMPANIED WITH SMALL
HAIL/DOWNDRAFT GUSTS TO 40KT. STORMS ARE MOVG NNE. AFTER
14/0700-0900 UTC...TSRA WILL HAVE DISSIPATED/MOVED AWAY FROM THE
FORECAST AREA FOR THE MOST PART...LEAVING JUST BKN-SCT CLOUDS AT
APPROXIMATELY 12000 FT THROUGH MOST OF THE NIGHT. TSRA WILL BE
POSSIBLE AGAIN DURING THE DAY WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM THIS
EVENING...SEE LAXFFASGX.

&&

PUBLIC...MOEDE
AVIATION...HARRISON
Hazardous weather outlook, Sep 13, 2:43 PM PDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PDT TUE SEP 13 2011

CAZ055-056-058-060>062-141300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
243 PM PDT TUE SEP 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING OVER THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL IS MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED.

CAZ042-043-048-050-057-141300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
243 PM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER
THE INLAND EMPIRE. THE FLASH FLOOD POTENTIAL IS MODERATE...THE
RISK FOR FLASH FLOODING IS MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Sep 13, 12:51 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1251 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       LA QUINTA               33.67N 116.29W
09/13/2011  M1.64 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.

&&

ATARDY
Local storm report, Sep 13, 1:03 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             WRIGHTWOOD              34.36N 117.63W
09/13/2011  M0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            HEAVY RAIN RATES

&&

ATARDY
Local storm report, Sep 13, 2:25 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             PINE VALLEY             32.86N 116.50W
09/13/2011  M0.50 INCH       SAN DIEGO          CA   BROADCAST MEDIA

            HALF INCH HAIL COVERED GROUND

0420 AM     HAIL             BIG BEAR CITY           34.27N 116.85W
09/13/2011  M0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.

0615 AM     HAIL             HIGHLAND                34.12N 117.19W
09/13/2011  E0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SBD145 REPORTED HAIL IN CITY OF HIGHLAND

0700 AM     LIGHTNING        PALM SPRINGS            33.83N 116.54W
09/13/2011                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
            ESTIMATED TIME 6 TO 7 AM.

0854 AM     HEAVY RAIN       SANTA ROSA MOUNTAIN     33.54N 116.46W
09/13/2011  E0.00 INCH       RIVERSIDE          CA   DEPT OF HIGHWAYS

            ROCKS ON ROAD REPORTED

0930 AM     HAIL             PALM SPRINGS            33.83N 116.54W
09/13/2011  E0.50 INCH       RIVERSIDE          CA   BROADCAST MEDIA

            SAW VIDEO OF HAIL

1130 AM     HEAVY RAIN       THOUSAND PALMS          33.82N 116.39W
09/13/2011  E0.00 INCH       RIVERSIDE          CA   BROADCAST MEDIA

            STREET FLOODING ON VIDEO, KPSP NOTIFIED NWS

1200 PM     HEAVY RAIN       LA QUINTA               33.67N 116.29W
09/13/2011  M1.64 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.

1250 PM     HAIL             WRIGHTWOOD              34.36N 117.63W
09/13/2011  M0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            HEAVY RAIN RATES

0215 PM     FLOOD            WRIGHTWOOD              34.36N 117.63W
09/13/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SHEEP CREEK ROAD CLOSED DUE TO FLOODING

&&

ATARDY
Special weather statement, Sep 13, 2:30 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE SEP 13 2011

CAZ048-055-060-132230-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
230 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO
COUNTY UNTIL 330 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HESPERIA.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AND HAIL ON I-15 IN CAJON
PASS.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHWESTERN SAN BERNARDINO COUNTY.

LAT...LON 3430 11717 3427 11747 3447 11751 3449 11731
TIME...MOT...LOC 2129Z 329DEG 2KT 3437 11738

TARDY
Special weather statement, Sep 13, 2:52 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 PM PDT TUE SEP 13 2011

CAZ048-132245-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
252 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
345 PM PDT...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERRIS...OR 6 MILES SOUTH OF MORENO VALLEY.
THIS STORM WAS NEARLY STATIONARY.

WHILE HAIL IS PROJECTED TO BE LESS THAN THREE-QUARTERS OF AN INCH IN
DIAMETER...SUBSTANTIAL ACCUMULATION OF HAIL AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE VERY HEAVY
RAIN AND POSSIBLE FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...PERRIS...NUEVO AND LAKEVIEW.

LAT...LON 3381 11708 3377 11727 3393 11735 3399 11717
TIME...MOT...LOC 2152Z 339DEG 2KT 3384 11721

TARDY
Local storm report, Sep 13, 3:04 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
304 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       WRIGHTWOOD              34.36N 117.63W
09/13/2011  E1.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

&&

ATARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:46 AM PDTSpecial Weather StatementSGXSan Diego44 min
Sep 13, 3:56 AM PDTSpecial Weather StatementSGXSan Diego34 min
Sep 13, 3:59 AM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Sep 13, 4:57 AM PDTSpecial Weather StatementSGXRiverside63 min
Sep 13, 5:03 AM PDTSpecial Weather StatementSGXSan Diego42 min
Sep 13, 5:42 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 13, 6:22 AM PDTSevere Thunderstorm WarningSGXSan Bernardino38 min
Sep 13, 6:47 AM PDTSevere Thunderstorm WarningSGXSan Bernardino28 min
Sep 13, 6:59 AM PDTSevere Thunderstorm WarningSGXSan Bernardino46 min
Sep 13, 8:21 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 11:17 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 1:08 PM PDTFlash Flood WarningSGXSan Bernardino112 min
Sep 13, 1:20 PM PDTSevere Thunderstorm WarningSGXSan Bernardino40 min
Sep 13, 2:20 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino115 min
Sep 13, 2:30 PM PDTSpecial Weather StatementSGX60 min
Sep 13, 2:52 PM PDTSpecial Weather StatementSGX53 min
Sep 13, 2:55 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino29 min
Sep 13, 3:34 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 13, 4:14 PM PDTSevere Thunderstorm WarningSGXRiverside16 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.